User Reviews for Actonel to treat Osteoporosis
Actonel has an average rating of 3.0 out of 10 from a total of 20 ratings for the treatment of Osteoporosis. 15% of reviewers reported a positive experience, while 70% reported a negative experience.
Reviews for Actonel
"Knowing I am very reluctant to pill taking in general, my doctor pushed Actonel on me saying ''now don't give it up after a few months !" I persevered for 10 months. I used to be very active, exercising everyday, talking long walks, realizing I have aged 10 years in those ten months. I did some research on the net and understood where my problems came from. Aching everywhere, stiff, tired ... I stopped."
"I was on Actonel for five years. I did not relate the problem I was having to the drug until after I stopped taking Actonel. I developed dry eyes. They were so bad, they would wake me up every night five or six times and I would have to put eye drops in so I could go back to sleep. During the day, I would have to excuse myself from meetings, etc. to leave the room to put eye drops in my eyes. I went to several eye doctors and all they could do was say I had dry eye syndrome and wanted me to start Restasis. I had read that you have to use this forever and I was reluctant to start it. I put up with the dry eye problem for years. My doctor took me off Actonel after the five years and after a few months, my dry eye problem completely went away!! I was so surprised and appreciative! Even while I was on Actonel, I read the side effects and nothing was ever mentioned about dry eyes. That is the reason I am writing this review so that others may have some hope that this problem may be caused by Actonel and is reversible once the drug is stopped."
"I took Actenol on Monday on weekly dosage. I have been so sick for 3 days, with stomach ache, headache, sore back vomited once. I will not continue. How long does it take to get better. I have been off work."
Frequently asked questions
"1st dose made me vomit within 30 minutes. I lost the weekly pill into the toilet when up chucking. Called the pharmacist and she said take another. I did and lost that too the same way Called the doctor and he said take another with food and sit upright for at least 30 minutes. He said that if I vomited that one as well, just stop. I did and vomited that one out as well. I stopped taking it. I continued to vomit and felt nauseated for over a month, then I started to get a deep pain in my groin at the top of my legs and upper thighs. It's now 4 months later and my deep groin and upper thigh pain continue but are finally easing. I'm never touching these bisphosphonates again. Awful stuff!"
"I took Actonel, as directed, for four months. Each time, my body ached so badly that I could barely walk and had to take time off from work. I took myself off the medication because I just couldn't function. I go back to my doctor tomorrow. I'm sure I'll be scolded."
"I am a 66 year old man who after 5 years showed NO improvement in the hip area with Oral Bisphosphanates (I took them religiously the way you are supposed to and did not have any digestive issues). With the Oral Bisphosphanate my hip BMD degraded. The spine only showed minimal improvement. Two years ago (2018) I had a fragility fracture walking down the sidewalk & broke my hip! After that I was on Forteo which gave a 21% increase in BMD of hip! I am disappointed in what Actonel did not do for me. Maybe the FOSMAX name brand is better because of better manufacturing standards. That is something I do not know."
"I took 1 monthly dose of Actonel. By that afternoon I was very tired, heavy in my body, next day loss of appetite, diarrhoea and after 5 days severe inflammation and extreme pain all over my body. Then 3 months of fatigue, muscle weakness, pins and needles in face and arms, blurry vision, loss of voice volume. After 12 months my strength is slowly returning but I still fatigue easily and regularly experience pins and needles in my face, and medications I used to be able to take now trigger headaches, fatigue and pins and needles in face, hands and arms. I would like to know how long before these symptoms pass but nobody knows. This drug should be taken off the market."
"Had terrible vomiting and diarrhea, that took two weeks to recover from this occurred every month after the first four months! Stopped taking it and have since started to recover and regain a little weight"
"By the end of the first day I was very lethargic and had abdominal cramps and bloating, followed by diarrhea. Throughout the night and all through the second day, I experienced flu-like symptoms, relieved slightly with aspirin, but continued with abdominal tenderness and discomfort as well as very lethargic. By the third day, the muscle aches were gone, but the abdominal tenderness continued. Appetite did go down. Hopefully, there is truth to the first dose being the most difficult in regards to side effects."
"I had an over active parathyroid. It was sucking the calcium out of my bones. It affected me in my hips to where I could hardly walk. My doctor finally put me on Actonel before I was supposed to have surgery to remove the parathyroid. Within a couple of weeks, my hips stopped hurting. I was taking the dosage of once a week. My one frustration was the doctor not putting me on it sooner when I was starting to hurt."
"I took Actonel for one month and experienced severe hip, back, and neck pain. I have gone from being fit and active to not being able to move around without pain. I am unable to go to work. I will definitely seek out an alternative."
"Horrible! Terrible abdominal pain for 2 days followed by altered taste in food (after 1 dose). This was followed by muscle spasm and difficulty starting urination. The worst side effect was full body severe joint pain lasting for a week (I had to rock and grab surfaces to stand from sitting. I almost fell several times.) I was active independent before taking this drug. I won't continue. In a 2 week period this drug gave me a taste of what it will be like when I need supportive care."
"I was diagnosed with osteoporosis and after 6 years of taking this drug my last bone density showed no osteoporosis!"
"The first few months I experienced flu-like symptoms. Then joint and muscle pain followed. I couldn't even walk or climb stairs without pain. I am only 52! After 10 months on it I gave up."
"Took this medication for 5 months. From the start I had problems tolerating the medicine. It made me nauseous. The worst side effect was the bone pain."
"I took Actonel for 7 months. I'm 55 yrs young and active! One day each month after taking Actonel I had flu-like symptoms for 4 months and then it got better, however I experienced esophagus burning."
"For 3 years I aim taking this medicine and the results of the bone scan showed a worsening of the situation. I have problems with my stomac, so it's the best to look for an other solution."
"First day, no symptoms. Next day a bit achy. But the next day felt bloated and nauseous. The achy flu-like symptoms were gone but for the next week, I felt sick, constipated and had no appetite. "
"I started having back pains after I took Actonel pills"
This information is not intended to endorse any particular medication. While these reviews may be helpful, they are not a substitute for the expertise, knowledge, and judgement of healthcare professionals.
Learn more about Osteoporosis
Symptoms and treatments
More about Actonel (risedronate)
- Check interactions
- Compare alternatives
- Pricing & coupons
- Reviews (29)
- Drug images
- Side effects
- Dosage information
- Patient tips
- During pregnancy
- Generic availability
- Drug class: bisphosphonates
- En español